Narrow Results Clear All
Search results for ""
Cases & Commentaries
- Web M&M
Joseph L. Schindler, MD; June 2018
Brought to the emergency department after being found unresponsive, an older man was given systemic thrombolytics to treat a suspected stroke. After administering the medication, the nurse noticed patches on the patient's back. The patient's wife explained that the patches, which contained fentanyl and whose doses had recently been increased, were for chronic back pain. In fact, the wife had placed two patches that morning. Medication reconciliation revealed that the patient had inadvertently received 3 times his previous dose. He was administered naloxone to treat the opioid overdose. Although he became more responsive, he had a generalized seizure and a CT showed intracranial hemorrhage—an adverse consequence of the thrombolytics.
Medication errors in acute cardiovascular and stroke patients. A scientific statement from the American Heart Association.
Michaels AD, Spinler SA, Leeper B, et al; American Heart Association Acute Cardiac Care Committee of the Council on Clinical Cardiology, Council on Quality of Care and Outcomes Research, Council on Cardiopulmonary, Critical Care, Perioperative, and Resuscitation, Council on Cardiovascular Nursing, Stroke Council. Circulation. 2010;121:1664-1682.
Patients hospitalized with acute coronary syndromes or strokes are particularly vulnerable to medication errors, as many of these patients are elderly, have complex medication regimens, or are administered high-risk medications such as anticoagulants. This position paper from the American Heart Association reviews the specific types of medication errors in these patients, including dosing errors, administration of contraindicated medications, and errors of omission (failure to prescribe recommended therapies). The authors make specific, evidence-based recommendations for preventing medication errors in this patient population, including integrating pharmacists into inpatient teams and using computerized provider order entry and medication reconciliation to detect and prevent errors. A medication error in an acute coronary syndrome patient is illustrated in this AHRQ WebM&M commentary.